Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 111, NWS Cheyenne, WY

June 22, 2018Goshen County, Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 22, 2018, 6:36 PM MDT for Goshen County, Laramie County, Wyoming. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2018, 6:36 PM MDT (00:36 UTC)
Expired
Jun 22, 2018, 7:00 PM MDT
In force
24 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Goshen County, WY, Laramie County, WY

The radar

The Cheyenne radar (KCYS), 53 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 6:42 PM MDTHAIL 1.259 W Albin, WYMOSTLY NICKEL TO QUARTER SIZED, BUT SOME BIGGER. STRONG WINDS AND HAIL HAS DAMAGED CORN AND WHEAT FIELDS.
Jun 22, 6:57 PM MDTHAIL 14 S Albin, WYHAIL LASTED FOR ABOUT TEN MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.6 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 380 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
380 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
3351 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

973 
WUUS55 KCYS 230036
SVRCYS
WYC015-021-230100-
/O.NEW.KCYS.SV.W.0111.180623T0036Z-180623T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
636 PM MDT FRI JUN 22 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  South central Goshen County in southeastern Wyoming...
  Northeastern Laramie County in southeastern Wyoming...

* Until 700 PM MDT.

* At 636 PM MDT, a severe thunderstorm was located over Gun Barrel,
  or 32 miles northeast of Cheyenne, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Albin, Gun Barrel and Meriden Rest Area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4149 10451 4162 10443 4145 10406 4122 10406
TIME...MOT...LOC 0036Z 309DEG 32KT 4148 10436 

HAIL...1.25IN
WIND...60MPH
 
$$

Mokry
2 follow-up statements
887 
WWUS55 KCYS 230043
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
643 PM MDT FRI JUN 22 2018

WYC015-230053-
/O.CAN.KCYS.SV.W.0111.000000T0000Z-180623T0100Z/
Goshen WY-
643 PM MDT FRI JUN 22 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL GOSHEN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4147 10435 4151 10434 4154 10430 4145 10406
      4132 10406 4139 10429
TIME...MOT...LOC 0043Z 309DEG 32KT 4144 10429 

$$

WYC021-230100-
/O.CON.KCYS.SV.W.0111.000000T0000Z-180623T0100Z/
Laramie WY-
643 PM MDT FRI JUN 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR NORTHEASTERN LARAMIE COUNTY...

At 643 PM MDT, a severe thunderstorm was located near Gun Barrel, or
32 miles northeast of Cheyenne, moving southeast at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Albin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4147 10435 4151 10434 4154 10430 4145 10406
      4132 10406 4139 10429
TIME...MOT...LOC 0043Z 309DEG 32KT 4144 10429 

HAIL...1.25IN
WIND...60MPH
 
$$

Mokry
939 
WWUS55 KCYS 230059
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
659 PM MDT FRI JUN 22 2018

WYC021-230108-
/O.EXP.KCYS.SV.W.0111.000000T0000Z-180623T0100Z/
Laramie WY-
659 PM MDT FRI JUN 22 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LARAMIE COUNTY
WILL EXPIRE AT 700 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

Remember, a Severe Thunderstorm Warning still remains in effect for 
northeastern Laramie County, northwest Kimball County, and far 
southwest Banner County. 

LAT...LON 4147 10435 4151 10434 4154 10430 4145 10406
      4132 10406 4139 10429
TIME...MOT...LOC 0058Z 309DEG 32KT 4137 10418 

$$

Mokry

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:13 PM MDT, 4 hours 23 minutes earlier.

Area forecast discussion, Jun 22, 2:13 PM MDT, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
213 PM MDT Fri Jun 22 2018

.SHORT TERM...(This evening through Sunday night)
Issued at 210 PM MDT Fri Jun 22 2018

Faster movement of an upper shortwave and strong convection across
eastern Colorado have limited convective development over the CWA
this afternoon with just isolated activity currently. Expect some
increase still into this evening as the main upper trough axis moves
by but severe potential looks to be reduced, and mainly over the
southern Panhandle. Clearing out later tonight as the trough exits
to the east of the CWA.

Saturday is looking warm and dry through much of the day with the
upper flow backing slowly to the WSW ahead of the next upper system
that will be affecting the area. Some modest instability progged in
the afternoon which could allow for some high-based convection as
the low levels will be somewhat dry. Gusty winds the main threat
from any of these.

Showers and tstms will become more widespread Saturday night and
continue through Sunday as an upper low moves across Wyoming. Still
a threat for heavy rainfall in some areas, mainly northern and eastern
parts of the CWA as the system will be slow-moving. Stronger instability
now progged to remain more southeast of the CWA Sunday but some decent
CAPE still noted over the NE Panhandle. Precipitation should begin
winding down Sunday night as the upper low moves east across Nebraska.

.LONG TERM...(Monday through Friday)
Issued at 210 PM MDT Fri Jun 22 2018

12Z medium range models/ensembles are in good agreement next week.
The upper low responsible for the locally heavy rainfall late
this weekend will be located over the central High Plains Monday.
Lingering wrap-around moisture will produce scattered showers and
isolated tstorms through the afternoon, however rainfall amounts
be lighter. A high-amplitude mid/upper ridge over the Intermountain
West will slide east across the north/central Rockies and Plains
Monday night and Tuesday. Shortwave energy traversing the US/Canadian
border will flatten the ridge, resulting in zonal flow aloft into
Wednesday. Another eastern Pacific trough moves onshore into the
western CONUS Thursday, with the flow aloft becoming southwesterly.
A surface front will extend from the northern Rockies east across
the central Dakotas and Upper Midwest, and will be the focus for
convection. A warm and dry weather pattern is shaping up for Tuesday
through Friday. Daytime highs will range from the 80s to lower 90s,
with overnight lows in the 50s to around 60.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday morning)
Issued at 1155 AM MDT Fri Jun 22 2018

VFR conditions will prevail outside of convection. Thunderstorms
will develop between 18Z and 21Z in southeast WY, and western NE
Panhandle after 21Z. Primary hazards for aviation will be large
hail, strong surface winds, icing and low level wind shear. There
will be brief MVFR CIG/VIS INVOF convection. Convection will taper
off after 03Z, with VCSH from 03Z to 06Z for western NE Panhandle.

&&

.FIRE WEATHER...
Issued at 210 PM MDT Fri Jun 22 2018

Widely scattered showers and a few storms will move across the
area into this evening before dissipating. Saturday will be dry
and warm through mid-afternoon then showers and a few storms will
increase out west by late in the afternoon. Widespread showers and
thunderstorms are expected Saturday night through most of Sunday
with wetting rains likely in many areas. The rain will taper off
Sunday night into Monday with drier and warmer conditions then
making a return.

&&

.HYDROLOGY...
Issued at 316 AM MDT Fri Jun 22 2018

Showers and thunderstorms, some accompanied by heavy rainfall, will
begin Saturday night and continue Sunday a deep upper level low
pressure system passes over the region. Wrap-around moisture will
extend the threat through Monday morning. Localized flash flooding
will be possible, especially areas saturated from recent heavy rain,
and burn scars in Albany County. A Flash Flood Watch may be issued
tonight or early Saturday morning.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RE
LONG TERM...MAJ
AVIATION...MAJ
FIRE WEATHER...RE
HYDROLOGY...MAJ
Hazardous weather outlook, Jun 22, 11:26 AM MDT, 7 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1126 AM MDT Fri Jun 22 2018

WYZ101>118-231045-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
1126 AM MDT Fri Jun 22 2018

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered showers and thunderstorms are expected this afternoon
into this evening. A few storms could become strong to severe
mainly near the Nebraska border this afternoon with hail and gusty
winds the main threat.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A wet pattern will set in Saturday night through Sunday, which
will reintroduce the possibility of localized flash flooding for
the period.

.Spotter information statement...

Spotter activation is not expected at this time.

NEZ002-003-019>021-054-055-095-096-WYZ119-231045-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-East Laramie County-
1126 AM MDT Fri Jun 22 2018

This hazardous weather outlook is for portions of western
Nebraska and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated to scattered strong to severe thunderstorms will be
possible this afternoon and evening. Storms will be capable of
producing large hail and strong winds.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A wet pattern will set in Saturday night into Sunday night, which
will reintroduce the possibility of localized flash flooding for
the period.

.Spotter information statement...

Spotter activation may be needed this afternoon into this evening.

In the hours before

Special weather statement, Jun 22, 5:19 PM MDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
519 PM MDT FRI JUN 22 2018

NEZ096-WYZ108-222345-
South Sioux-Goshen County-
519 PM MDT FRI JUN 22 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SIOUX AND EAST
CENTRAL GOSHEN COUNTIES...

At 518 PM MDT, a strong thunderstorm was located over Lingle, or 7
miles northwest of Torrington, moving southeast at 20 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm. Trained spotters have reported nickel size hail in the town
of Lingle.

Locations impacted include...
Torrington and Lingle.

LAT...LON 4208 10438 4222 10433 4213 10399 4202 10413
TIME...MOT...LOC 2318Z 295DEG 17KT 4212 10432

Mokry
Special weather statement, Jun 22, 5:30 PM MDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
530 PM MDT FRI JUN 22 2018

WYZ108-230000-
Goshen County-
530 PM MDT FRI JUN 22 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GOSHEN COUNTY...

At 529 PM MDT, a strong thunderstorm was located 9 miles northwest of
Veteran, or 17 miles west of Torrington, moving southeast at 30 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Yoder and Veteran.

LAT...LON 4203 10462 4209 10458 4201 10421 4186 10434
TIME...MOT...LOC 2329Z 295DEG 26KT 4203 10452

Mokry
Local storm report, Jun 22, 6:07 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
607 PM MDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     HAIL             4 SW LYMAN              41.88N 104.09W
06/22/2018  E0.88 INCH       GOSHEN             WY   TRAINED SPOTTER

&&

GCLAYCOM
Special weather statement, Jun 22, 6:11 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
611 PM MDT FRI JUN 22 2018

NEZ019-021-230045-
Scotts Bluff-Morrill-
611 PM MDT FRI JUN 22 2018

...A STRONG THUNDERSTORM WILL AFFECT EASTERN SCOTTS BLUFF AND WEST
CENTRAL MORRILL COUNTIES...

At 611 PM MDT, a strong thunderstorm was located near Minatare, or
near Scottsbluff, moving southeast at 30 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Scottsbluff, Gering, Bayard, Terrytown, Minatare, Chimney Rock State
Park, Moomaws Corner, Scottsbluff Airport, South Bayard Junction,
Melbeta and McGrew.

LAT...LON 4182 10368 4194 10361 4187 10320 4169 10334
TIME...MOT...LOC 0011Z 297DEG 27KT 4183 10356

Mokry
Local storm report, Jun 22, 6:23 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
623 PM MDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             1 SW SCOTTSBLUFF        41.86N 103.67W
06/22/2018  E0.88 INCH       SCOTTS BLUFF       NE   PUBLIC

            NICKEL SIZED HAIL PICTURE FROM TWITTER.

&&

CW
Special weather statement, Jun 22, 6:29 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
629 PM MDT FRI JUN 22 2018

WYZ108-118-119-230100-
Goshen County-Central Laramie County-East Laramie County-
629 PM MDT FRI JUN 22 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL GOSHEN AND
NORTHEASTERN LARAMIE COUNTIES...

At 629 PM MDT, a strong thunderstorm was located near Meriden Rest
Area, or 31 miles northeast of Cheyenne, moving southeast at 35 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Gun Barrel and Meriden Rest Area.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4149 10456 4165 10445 4144 10411 4133 10425
TIME...MOT...LOC 0029Z 308DEG 30KT 4152 10444

Mokry

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 6:29 PM MDTSpecial Weather StatementCYSLaramie31 min
Jun 22, 6:57 PM MDTSevere Thunderstorm WarningCYSLaramie33 min
Jun 23, 2:01 AM MDTFlood WatchCYSAlbany, Converse, Niobrara, Platte35 hr
Jun 23, 1:58 PM MDTSpecial Weather StatementCYSNiobrara47 min
Jun 23, 2:42 PM MDTSpecial Weather StatementCYSNiobrara33 min
Jun 23, 2:51 PM MDTSevere Thunderstorm WarningCYSNiobrara24 min
Jun 23, 3:07 PM MDTSevere Thunderstorm WarningCYSNiobrara23 min
Jun 23, 3:15 PM MDTSevere Thunderstorm WarningCYSNiobrara45 min
Jun 23, 3:24 PM MDTSpecial Weather StatementCYSConverse66 min
Jun 23, 3:33 PM MDTSpecial Weather StatementCYSNiobrara57 min
Jun 23, 4:54 PM MDTSpecial Weather StatementCYSGoshen51 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.